SciELO - Scientific Electronic Library Online

 
vol.102 número6Delay in commencing treatment for MDR TB at a specialised TB treatment centre in KwaZulu-NatalFresh-frozen plasma use in a South African tertiary hospital índice de autoresíndice de assuntospesquisa de artigos
Home Pagelista alfabética de periódicos  

Serviços Personalizados

Artigo

Indicadores

    Links relacionados

    • Em processo de indexaçãoCitado por Google
    • Em processo de indexaçãoSimilares em Google

    Bookmark

    SAMJ: South African Medical Journal

    versão impressa ISSN 0256-9574

    Resumo

    HARRIS, Tashneem et al. Aminoglycoside: induced hearing loss in HIV-positive and HIV-negative multidrug-resistant tuberculosis patients. SAMJ, S. Afr. med. j. [online]. 2012, vol.102, n.6, pp. 363-365. ISSN 0256-9574.

    BACKGROUND: Ototoxicity following aminoglycoside treatment for multidrug-resistant tuberculosis (MDR-TB), is a significant problem. This study documents the incidence of ototoxicity in HIV-positive and HIV-negative patients with MDR-TB and presents clinical guidelines relating to ototoxicity. METHODS: A prospective cohort study of 153 MDR-TB patients with normal hearing and middle ear status at baseline controlling for 6 mitochondrial mutations associated with aminoglycosiderelated ototoxicity, at Brooklyn Chest Hospital in Cape Town. Pure tone audiometry was performed monthly for 3 months to determine hearing loss. HIV status was recorded, as was the presence of 6 mutations in the MT-RNR1 gene. RESULTS: Fifty-seven per cent developed high-frequency hearing loss. HIV-positive patients (70%) were more likely to develop hearing loss than HIV-negative patients (42%). Of 115 patients who were genetically screened, none had MT-RNR1 mutations. CONCLUSION: Ototoxic hearing loss is common in MDR-TB patients treated with aminoglycosides. HIV-positive patients are at increased risk of ototoxicity. Auditory monitoring and auditory rehabilitation should be an integral part of the package of care of MDR-TB patients.

            · texto em Inglês     · pdf em Inglês